withdrawal…

This kind of post was easier when none of you knew who I was…

I’ve been withdrawing from Sertraline for over a month now, something which I only told some of my closest friends:  because I didn’t really fancy the additional scrutiny if it went badly.  

But out of all the things I write about mental health related posts are the ones people are most sweet about.  I’m lucky (strike that out, I’m f’king blessed) to have friends who I can talk about this kind of thing with very openly and honestly.  But I know some people are less lucky, I know this is still a subject thick with shame.  And if I write this blog for anything its for those people.  And it’s because I’m fucking sick of shame.

Firstly I’m not a medical professional and I can’t give you advice.  All I can do is offer my own experience:  which is based on who I am, and the meds I was on, and the dosage and how long i was on them.  This isn’t a how to withdraw guide.  If you want that go to your doctor.

I say this in full knowledge that I didn’t do this.  I mean we chatted about it, theoretically. And agreed it was a good idea: theoretically. But then I got impatient and realised for me; that it was like giving up smoking: if you don’t actually want to do it you can find a million excuses not to.  You will probably never reach a perfect, stress free point in your life.

I once had this amazing psych nurse who gave me advice which I found totally liberating (and also, true).  ‘you know yr head, you know yr base levels,  you know when something is wrong, when yr doing good and what isn’t normal’.   She encouraged me to moderate my own dosage: I’d never even thought of doing that myself, but it made perfect sense.   Sometimes I think our deference to doctors kinda blinds us to the fact that, sometimes we know ourselves better.  Sometimes.  And this doesn’t mean they have nothing to offer, or that more often than not they are right.

I’ve done a lot of work. On myself, on this; lost in text books and the rest.  And I’ve been dealing with this stuff a long while; on and off, so this gives me a certain confidence. 

Sometimes they talk about meds like it’s a course of anti-biotics:  that you ‘get better’.  But it never really feels like that; it’s not like having a rash that you smother in weird smelling cream and you know you can stop putting the cream on because it’s vanished and yr fixed.  It’s not like I’m better, it’s that it’s kinda calmed down a bit at the moment.

For most people meds are a trade off.  You take them because you are desperate at that point. And they save lives, I’m utterly convinced of it.  They take the edge off major depressive episodes; and that’s not something to be sneered at, because if you’ve felt that edge you’ll know how important that respite is.

But they are a trade off.  Because you know they have side effects: different people, different dosages, different drugs, different side effects.  But you know they have them.  Eventually the balance tipped and  I got sick of the fog and the constant sleepiness, and the short term memory loss, and the effect it has on alcohol, and the hand shakes, and the balance issues and the rest…..Not to mention the things that you suspect might be going on like the changes in yr libido (since giving up mine has gone f’king haywire), or the changes in yr personality; the emotional blunting, the suspicion that there’s  reason they sometimes call it the ‘couldn’t care less’ drug…

My withdrawal side effects have been quiet, but there: mainly the acely titled ‘brain zaps’ which sound more fun than they actually are and which i get pretty quickly now if I’m late with my reduced dose.  They say it’s dizziness, but that’s not even close; it’s something hard to explain to anyone who hasn’t experienced it: but i guarantee anyone who has gone through withdrawal , particularly too quickly, will know what I’m talking about.  It’s intense: mostly short lived episodes: it feels like the speed of yr brain and the speed of the world don’t quite match:  and for a moment everything judders.  Yr off balance but to such an extent that while it happens it’s all you can concentrate on.  Fucking weird shit and usually means yr coming off too fast.   Oh and I’ve heard rumours that Omega oils help it….

Anyway I’m not off completely, and it’s probably too soon to be dancing any kind of victory dance.   Big dose, long dosage period, it’ll be a while.   I’m now at the stage where I’m cutting up pills with a knife and wrapping them in tin foil. And there’s nothing that makes you feel like a quality human being than cutting up pills with a knife and wrapping them in tin foil….

First part of many? Maybe….

Advertisements

About Rachel

zinester/diy-til-i-die/love hate relationship with arts admin/girlpunkfeminist/geek
This entry was posted in mental health and tagged , , . Bookmark the permalink.

One Response to withdrawal…

  1. davej1103 says:

    This piece has haunted me since I first read it back in October, mainly becuse I’m on similar medication myself. One phrase you used really stayed with me: ‘the couldn’t care less drug.’ I don’t like not caring. Then again, I didn’t like being anxious and pessimistic all the time either, so I think going on those meds was a good idea at the time.

    But now I think I’ve reached a state comparable to the one you describe here.I saw my doctor this morning and told her that I wanted to cut down my dosage and why. She looked at the computer screen and said “Gosh, there ARE a lot of side-effects, aren’t there”. I was in a position to confirm that! I’ve been trying to do some writing but finding it so hard to concentrate, and I keep losing important stuff. The last straw was losing the keys to my flat – although, on the positive side, I now know how to change a lock…

    It’s actually quite heartening to re-read this and see that you listed constant sleepiness as a side-effect of the meds. I thought that was just me getting old! I’m tired of the tiredness, and that gives me another motivation to wean myself off the pills. Thank you for sharing your experience. I’ll watch out for the ‘brain zaps’ – and the haywire libido!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s